Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 22, 2013, 12:27 PM MDT for Missoula County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2013, 12:27 PM MDT (18:27 UTC)
- Expired
- May 22, 2013, 1:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Missoula County, MT
The radar
The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 12:35 PM MDT | HAIL 0.88 | Turah, MT | COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
879 WUUS55 KMSO 221827 SVRMSO MTC063-221900- /O.NEW.KMSO.SV.W.0003.130522T1827Z-130522T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1227 PM MDT WED MAY 22 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 100 PM MDT. * AT 1218 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF BONNER...OR ABOUT 12 MILES SOUTHEAST OF MISSOULA...AND WAS MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE...BONNER...EAST MISSOULA...TURAH...TWIN CREEKS AND WEST RIVERSIDE BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4701 11396 4700 11362 4670 11375 4671 11394 TIME...MOT...LOC 1826Z 183DEG 25KT 4680 11383 $$ GIBSON
1 follow-up statement
839 WWUS55 KMSO 221855 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1255 PM MDT WED MAY 22 2013 MTC063-221903- /O.EXP.KMSO.SV.W.0003.000000T0000Z-130522T1900Z/ MISSOULA MT- 1255 PM MDT WED MAY 22 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA COUNTY EXPIRES AT 100 PM MDT... THE THUNDERSTORM IS WEAKENING AND MOVING NORTH OF HIGHWAY 200... JUST TO THE WEST OF TWIN CREEKS. LAT...LON 4701 11396 4700 11362 4670 11375 4671 11394 TIME...MOT...LOC 1853Z 183DEG 25KT 4699 11382 $$ GIBSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:10 AM MDT, 8 hours 17 minutes earlier.
Area forecast discussion, May 22, 4:10 AM MDT, 8 hours 17 minutes before
Area Forecast Discussion National Weather Service Missoula MT 410 AM MDT Wed May 22 2013 .DISCUSSION...While the forecast heavy rain and high elevation snow is still on track for today through the end of the week, a few changes to the forecast have been made, albeit small changes. It seems that the cold air intrusion may not be as impactful as previously forecast, although enough cold air will still be in place to cause accumulating snowfall in the high terrain across the Northern Rockies. Snowfall amounts continue to be a question, as placement of precipitation and cold air will ultimately impact who gets what, and where. There is good confidence that Glacier National Park, the Whitefish range, Mission mountains, and the Bob Marshall Wilderness should see the most snowfall, with the bulk of this snow falling above 7000 feet. Lighter amounts are possible between roughly 5000 feet and 7000 feet. Below 5000 feet, most all locations will see rainfall throughout the day, with precip continuing well into the day Thursday, and much of Friday as well (especially across NW Montana). Those with plans to be outdoors, especially if you are traveling to Glacier National Park, or over Lookout and Marias Pass, should prepare for inclement, rapidly changing conditions. Forecast models continue to shift both the path of the closed upper level low pressure system circulation and the subsequent location of the heaviest precipitation on Friday. The consensus of today's model suite in comparison to the past two days of model data would present the heaviest precipitation along the Continental Divide, and perhaps even into northwest Montana Friday morning. Then on Friday afternoon, a second wave rotating around the main upper level low will help initiate showers and thunderstorms first across central Idaho, spreading across western Montana into Friday evening. Key impacts will likely be heavy rainfall and perhaps some lightning associated with the strongest thunderstorms. Saturday should be a rather nice day with temperatures warming to near normal. However, there will be a continued threat for some scattered afternoon showers. But then on Sunday, models bring in yet another atmospheric disturbance to help produce more widespread showers and some thunderstorms across the Northern Rockies. The GFS depicts a slower timing with the passage of that disturbance lasting into Monday as well. Beyond Monday, the forecast becomes increasingly complex and highly volatile to change. But the overall theme will be continued chances for showers and thunderstorms, with temperatures no warmer than normal and likely below normal throughout the week. && .AVIATION...Rain with embedded thunderstorms continue to stream across central Idaho and across west central and NW Montana this morning. Precipitation will continue to fill in as the day unfolds, with heavy rain affecting all terminals. This will cause periodically lowered ceilings and visibility, with gusty winds also increasing by this afternoon. By nightfall, high mountain terrain will begin to receive snowfall, especially across NW Montana. Mountains will become shrouded in thick cloud cover and falling snow, with elevations below 5000 feet will receive rain, or a rain/snow mix through Thursday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Allegretto/Dickerson Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Local storm report, May 22, 7:00 AM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
700 AM MDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND GST 10 S WOODS BAY 47.86N 114.07W
05/21/2013 M51 MPH LAKE MT MESONET
MID LAKE DEEP BUOY AT 2893 FT ON FLATHEAD LAKE. STRONG
EAST TO SOUTHEAST WINDS DEVELOPED AFTER 9 PM MDT AND
CONTINUED TO AROUND 11 PM MDT.
&&
NOBLEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:49 PM MDT | Special Weather Statement | MSO | Lincoln | 56 min |
| May 22, 12:30 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lincoln, Mineral, Missoula and 3 more | 21 hr |
| May 22, 3:57 PM MDT | Areal Flood Advisory | MSO | Flathead, Lake | 6 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.